Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Goodland, KS

June 3, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2004, 7:25 PM MDT for Kit Carson County, Colorado. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2004, 7:25 PM MDT (01:25 UTC)
Expired
Jun 3, 2004, 8:30 PM MDT
In force
65 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:15 PM MDTHAIL 110 N Vona, CO
Jun 3, 8:22 PM MDTHAIL 0.88Vona, CO
Jun 3, 8:22 PM MDTHAIL 15 W Stratton, COPATROL CAR WINDSHIELD BROKEN
Jun 3, 8:24 PM MDTHAIL 1.755 W Stratton, CO
Jun 3, 8:28 PM MDTHAIL 1.5Vona, CO
Jun 3, 8:32 PM MDTHAIL 15 W Stratton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KGLD 040125
SVRGLD
COC063-040230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 830 PM MDT

* AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES NORTH OF SEIBERT...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KIT CARSON COUNTY NORTH OF SEIBERT AROUND 740 PM MDT...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3956 10297 3918 10305 3920 10233 3956 10229

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:23 PM MDT, 2 minutes earlier.

Area forecast discussion, Jun 3, 7:23 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT THU JUN 3 2004

.DISCUSSION...BASED ON CURRENT SATELLITE/RADAR TRENDS COMBINED WITH
OTHER OBSERVATIONAL DATA...WILL BE UPDATING ZONES SHORTLY TO
INCREASE POPS AND ADD POPS TO WHERE THERE ARE NONE. DISTURBED THAT
MODELS ARE CATCHING THE EXTENT OF CONVECTION TO THE NORTH OF AREA.
WILL BE UPDATING AGAIN ONCE WATCH IN COLORADO ENDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...TORNADO WATCH UNTIL 03Z.

&&

BULLER
Hazardous weather outlook, Jun 3, 10:45 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUN 3 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3
PM MDT AND MOVE EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST
NEBRASKA DURING THE EVENING. SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE...MAINLY WEST OF THE KANSAS-COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING
AS A MOIST SOUTHEAST FLOW AT THE SURFACE INTERACTS WITH WEAK UPPER
LEVEL DISTURBANCES MOVING OVER THE CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY WEST OF THE
KANSAS-COLORADO BORDER AFTER 4 PM MDT.

MCGUIRE

In the hours before

Special weather statement, Jun 3, 2:17 PM MDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU JUN 3 2004

COZ090>092-040300-
CHEYENNE CO-KIT CARSON-YUMA-
217 PM MDT THU JUN 3 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR EXTREME
EASTERN COLORADO UNTIL 9 PM MDT. THE FOLLOWING COLORADO COUNTIES ARE
INCLUDED IN THE WATCH...YUMA...KIT CARSON...AND CHEYENNE.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES
TO DEVELOP. NOW IS THE TIME TO REVIEW WEATHER SAFETY RULES. IF
SEVERE WEATHER IS OBSERVED...OR A WARNING IS ISSUED...SEEK SHELTER
IMMEDIATELY.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:52 PM MDTTornado WarningGLDKit Carson53 min
Jun 3, 8:45 PM MDTSevere Thunderstorm WarningGLDKit Carson45 min
Jun 3, 9:31 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
Jun 4, 3:13 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson62 min
Jun 4, 5:54 PM MDTTornado WarningGLDYuma66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.